Fatty liver and NASH are huge problems in our country, traveling in tandem with obesity. NASH (Non-Alcoholic Steato Hepatitis) is a fatty liver with associated liver inflammation...
Did you know? . . . . ®Diverticulosis is a condition in which small pockets (diverticula) form in the wall of the colon or large intestine. The condition is more common as we...
Did you know…. ? ®Anemia is the term for a low ‘blood count’ or low hemoglobin. The normal range for adults is roughly 12-16 g/dL (men tend to have a slightly higher average hemoglobin...
Did you know? . . . . ®Dysphagia is the medical term for difficulty swallowing. There are several different causes, although the most common is GERD (acid reflux)-induced inflammation...
Did you know? . . . ®We don’t usually feel comfortable talking about constipation, however, it is an enormously common issue for many people. At some point in our lives, most...
Did you know? . . . . ®The Proton Pump Inhibitors (PPI’s) are one of the most commonly prescribed medications and are taken by millions of Americans. Examples include Nexium,...
Did you know? . . . . ®Fatty liver and NASH are huge problems in our country, and especially in Southern Ohio/Kentucky/West Virginia. NASH (Non-Alcoholic Steato Hepatitis) is...
Your options are to try a fast-acting antacid such as Gaviscon (acid be gone), or try something stronger such as OTC omeprazole, Nexium, lansoprazole.
Always consult with your physician if your symptoms do not go away.
Always consult with your healthcare provider if your symptoms do not improve.
If you continue to have problems, follow up with your doctor.
You may have had mild gastroenteritis (stomach bug) which affected the motility (contractions) of your GI tract. This would cause delayed stomach emptying, which would cause the bloating and full feeling, and could have also slowed down your intestinal contractions (causing constipation). The stomach bug is probably long gone, however, the motility issue can persist for a few weeks (and rarely longer). I usually suggest taking an OTC probiotic (Culturelle, Align, Florastor, and Envive are good choices). I would also recommend avoiding dairy temporarily, eating small, frequent meals as able, drinking plenty of water, and making sure you are getting enough rest. You can use Miralax daily for constipation. I do have some concerns with the black stools, as this can indicate blood loss through your upper GI tract (esophagus, stomach, small intestine). Keep an eye on this and call your doctor's office if it persists. To be safe, you may want to take OTC omeprazole, Prilosec, or Nexium once daily for 2 weeks. These would protect your stomach from ulcers and inflammation. As always, contact your doctor's office if your symptoms worsen or are not going away.
Jesse P. Houghton, MD, FACG Senior Medical Director of Gastroenterology
SOMC Gastroenterology Associates
1711 27th Street Braunlin Building, Suite 403
Southern Ohio Medical Center
Portsmouth, Ohio 45662
740-356-6828 (f) 740-356-6820
*Board Certified in Internal Medicine and Gastroenterology
*Adjunct Clinical Assistant Professor of Internal Medicine, The Ohio University Heritage College of Osteopathic Medicine*America's Best Doctors 2022*Top Doctor 2022—OH Top Docs*Castle Connelly Top Doctor 2022
Jesse P. Houghton, MD, FACG
The short answer to your question is to be sure to continue all of your previous medications that had been prescribed by your doctor. For my Crohn's patients in a flare, I will often use Entocort (Budesonid) 9mg daily with a 3mg per month taper, or a prednisone taper starting at 50mg daily. Your surgery should be able to be scheduled in the near future, as most hospitals are now doing elective cases once again.
As for the pulsation in your abdomen, this is most commonly due to a palpable abdominal aorta, and is normal. This tends to be more commonly felt in very thin individuals.
As always, consult with your personal physician/provider if symptoms do not get better.
Now, when you ask, "what should I drink" for the gas, I believe you are refering to what you should take when you are experiencing excess gas. The product I find most helpful is Simethicone, which is the ingredient in Gas-X and Phazyme. Beano is a product that can be helpful for gas caused by gas-producing vegetables. Peptobismol may also be helfpul, especially if you have associated abdominal pain.
Keep in mind that excessive gas is almost always caused by something that you are eating, so pay close attention to what you have eaten when you get those bad bouts of gas.
As far as your question, the one time where we try to avoid Imodium in cases of diarrhea, is when there is a likelihood of an infectious cause of the diarrhea. In some bacterial infections of the colon, the bacteria secrete a toxin, and so if that individual were to take Imodium, it could make the symptoms worse. In infections of the colon, we generally like to let the body rid itself of the toxin. A safer option in this case would be Peptobismol, as this has anti-bacterial properties itself. This should be used in caution in children due to the very rare possibility of Reye's syndrome (due to the aspirin component in Peptobismol), in viral infections.
Hope that helps!
If you adhere to this advice, your pancreas will stay healthy and not cause you any problems!